Alert archive / Mississippi / Flash Flood Warnings in 2020
Flash Flood Warning 98, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Sep 13, 2020, 12:43 AM CDT for Madison County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2020, 12:43 AM CDT (05:43 UTC)
- Expired
- Sep 13, 2020, 2:45 AM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Madison County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 46 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 5.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 769 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
923
WGUS54 KJAN 130543
FFWJAN
MSC089-130745-
/O.NEW.KJAN.FF.W.0098.200913T0543Z-200913T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
1243 AM CDT Sun Sep 13 2020
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Northeastern Madison County in central Mississippi...
* Until 245 AM CDT.
* At 1242 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Three to four plus inches of
rain have already fallen. Flash flooding is ongoing or expected to
begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Canton, Camden, Sharon, Cameron and Way.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3268 8983 3256 8989 3255 8990 3254 8989
3253 8991 3253 9003 3265 9018 3270 9013
3270 9010 3273 9007 3274 9005 3279 9002
3283 9002 3284 8999 3288 8997 3288 8982
FLASH FLOOD...RADAR INDICATED
$$
10What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 12:33 AM CDT, 10 minutes earlier.
Area forecast discussion, Sep 13, 12:33 AM CDT, 10 minutes before
Area Forecast Discussion National Weather Service Jackson MS 1233 AM CDT Sun Sep 13 2020 .UPDATE... Updated for 06Z aviation discussion && .AVIATION... 06Z TAF discussion: The day's convection is still trying to wind down and so some scattered showers are affecting a couple TAF sites currently. This will come to an end soon though as storm coverage is lessening. MVFR/IFR ceilings are likely to develop around dawn this morning. Showers and tstorms will develop early today with some sites seeing convection before 18Z. /10/ && .DISCUSSION... There was considerable rain coverage from westward-moving bands of convection this afternoon in association with a tropical wave moving across the northwestern Gulf (not to be confused with Sally). Meanwhile, a stalling front extends from the Midwest into the southern Plains, with associated convection moving eastward into the Mid South and Mississippi River Valley this afternoon. This activity converged over central Mississippi early this evening, with a corridor of stalled convection now extending roughly along the Big Black River. Though much of the convection associated with the tropical wave was more diurnal in nature and has since fallen apart, persisting low level convergence ahead of the surface front overnight along with subtle upper diffluence and forcing will keep scattered showers and a few storms going mainly north of the Natchez Trace. The inherited forecast had a decent handle on this, so only minor tweaks were made to adjust to current trends. /DL/ Prior discussion below: Tonight and Sunday: Scattered to numerous coverage of showers and thunderstorms were noted on local radars this afternoon. This activity will gradually diminish this evening with the loss of daytime heating but the chance for rain will likely continue tonight in our west as a quasi-stationary boundary tries to edge into our CWA. Tropical Storm Sally formed in the eastern Gulf of Mexico earlier this afternoon and will slowly move our way through Sunday. Meanwhile, the closed low over the upper Mississippi valley this afternoon will continue tracking to the northeast across the Great Lakes region tonight while weakening. This departing shortwave trough will help the old quasi-stationary frontal boundary just to our northwest to drift southeast into our CWA later tonight and Sunday. This boundary will become the focus for convection Sunday especially during prime heating. Otherwise, warmer than normal temperatures will continue tonight thanks to our tropical airmass. High temperatures will continue above normal the southeast half of our CWA while temperatures are held closer to normal in our northwest due to the greater rain chances and associated cloud cover. /22/ Sunday night through Friday night: Primary weather concerns in the longer term forecast are associated with Tropical Storm Sally. The official NHC forecast strengthens Sally into a hurricane before making landfall somewhere along the central Gulf Coast early Tuesday. With guidance generally trending stronger with Sally and showing a greater chance for intensification as it approaches land, am a little more concerned for tropical cyclone impacts extending into the ArkLaMiss region, especially for heavy rain and wind in the Tues-Wed time frame over the Pine Belt region. One of the complicating factors will be with motion as steering currents will likely become very weak and the system could slow down once near the coast or inland. Given the potential for a slow-moving tropical system, will go ahead and post a limited flooding graphic. If trends continue, both rainfall/wind threats will need to be highlighted more, and we may ultimately need to issue tropical storm watch/warning for southeast portions of the area. Going later into the week, an upper level trough in the westerlies will likely approach and help to send the remnants of "Sally" out of the area, and this would bring an end to the heavy rain threat. /EC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 73 89 73 89 / 40 55 4 56 Meridian 73 90 73 88 / 18 33 8 63 Vicksburg 74 89 73 91 / 52 65 3 40 Hattiesburg 72 92 73 88 / 22 39 9 68 Natchez 73 89 73 90 / 35 61 5 44 Greenville 73 86 71 88 / 57 66 3 33 Greenwood 72 87 70 90 / 60 69 3 40 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Sep 12, 5:21 PM CDT, 7 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 521 PM CDT Sat Sep 12 2020 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 132230- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 521 PM CDT Sat Sep 12 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Sunday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday night through Friday Based on the forecast track for Tropical Storm Sally, the threat for heavy rainfall and localized flash flooding may increase for southeast portions of the ArkLaMiss region next week. This will especially be the case during the Tuesday through Thursday time frame along and southeast of a line from Monticello to Mendenhall to Meridian in Mississippi. Rainfall of 3 to 6 inches with locally heavier amounts will be possible in this area, but monitor for updates as the forecast will likely change. (https://www.weather.gov/images/jan/graphicast/1.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Friday. 21 && ...HAZARD LEGEND... No short term hazards expected. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 2:32 AM CDT | Flash Flood Watch | JAN | Clarke, Copiah, Covington, Forrest, Franklin, Jasper and 13 more | 66 hr |
| Sep 13, 4:15 PM CDT | Tropical Storm Watch | JAN | Covington, Forrest, Franklin, Jefferson Davis, Jones, Lamar and 3 more | 42 hr |
Nearby
Flash Flood Warnings in Mississippi, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.